Alert archive / Kansas / Winter Storm Warnings in 2018
Winter Storm Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this winter storm warning at Jan 11, 2018, 3:24 AM CST for McPherson County, Marion County, Saline County, Kansas. It was in force for 8 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 11, 2018, 3:24 AM CST (09:24 UTC)
- Expired
- Jan 11, 2018, 10:59 AM CST
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
Counties Marion County, KS, McPherson County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 95 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 7:06 AM CST | SNOW 3 | Salina, KS | |
| Jan 11, 7:27 AM CST | SNOW 2 | 4 W Mcpherson, KS | |
| Jan 11, 8:46 AM CST | SNOW 3 | Salina, KS | |
| Jan 11, 9:45 AM CST | SNOW 1 | 3 E Lindsborg, KS | |
| Jan 11, 9:53 AM CST | SNOW 4 | 8 Nw Salina, KS | |
| Jan 11, 9:58 AM CST | SNOW 2.5 | Gypsum, KS | |
| Jan 11, 10:02 AM CST | SNOW 2 | 11 Ene Salina, KS | |
| Jan 11, 10:32 AM CST | SNOW 1.5 | Mcpherson, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
354 WWUS43 KICT 110924 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 324 AM CST Thu Jan 11 2018 ...Accumulating snow, strong north winds and some light ice accumulations will hamper travel today... KSZ049-051-052-111730- /O.UPG.KICT.WW.Y.0001.000000T0000Z-180111T1800Z/ /O.NEW.KICT.WS.W.0001.180111T0924Z-180111T1800Z/ Saline-McPherson-Marion- Including the cities of Salina, McPherson, Hillsboro, Marion, and Peabody 324 AM CST Thu Jan 11 2018 ...WINTER STORM WARNING IN EFFECT UNTIL NOON CST TODAY... * WHAT...Snow is expected to develop early this morning and continue until about midday. A brief wintry mix of freezing rain and sleet is possible during the transition from rain to snow. Snow accumulations of 3 to 4 inches is expected with locally higher amounts possible. Hazardous and difficult travel conditions are expected, including during the morning commute to work and school. * WHERE...Saline, McPherson and Marion Counties. * WHEN...Until noon CST today. * ADDITIONAL DETAILS...Winds gusting as high as 45 mph will cause widespread blowing and drifting snow and reduced driving visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet and ice are occurring. This will make travel very hazardous or impossible. Strong winds are also possible. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ KSZ070>072-092>096-098-111730- /O.EXB.KICT.WW.Y.0001.180111T1500Z-180112T0000Z/ Greenwood-Woodson-Allen-Sumner-Cowley-Elk-Wilson-Neosho- Chautauqua- Including the cities of Eureka, Madison, Yates Center, Iola, Humboldt, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, and Cedar Vale 324 AM CST Thu Jan 11 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...Scattered areas of light freezing rain are expected later this morning into the afternoon before changing to light snow and ending by evening. The ice may result in very slippery conditions on sidewalks, roads and bridges. Little if any snow accumulation is expected with a light glaze of ice possible. * WHERE...Portions of South Central and Southeast Kansas. * WHEN...From 9 AM this morning to 6 PM CST this evening. * ADDITIONAL DETAILS...Winds gusting as high as 40 mph may cause areas of blowing snow with reduced driving visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ KSZ053-069-083-091-111730- /O.EXT.KICT.WW.Y.0001.180111T0924Z-180111T1800Z/ Chase-Butler-Sedgwick-Harper- Including the cities of Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, and Attica 324 AM CST Thu Jan 11 2018 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY... * WHAT...Rain is expected to change to snow this morning. A period of freezing rain and sleet will be possible as well during the transition to snow. Snow accumulations up to one inch are possible. A light glaze of ice on roads, highways and walks can also be expected this morning. Travel could become slick and hazardous, including during the morning commute to work and school. * WHERE...Chase, Butler, Sedgwick and Harper Counties. * WHEN...Until noon CST today. * ADDITIONAL DETAILS...Winds gusting as high as 45 mph may cause blowing snow and reduced driving visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ KSZ032-033-047-048-050-067-068-082-111730- /O.CON.KICT.WW.Y.0001.000000T0000Z-180111T1800Z/ Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Harvey-Kingman- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Lyons, Sterling, Hutchinson, Newton, and Kingman 324 AM CST Thu Jan 11 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Snow will develop across the area early this morning and continue until about midday. A brief wintry mix of freezing rain and sleet is possible during the transition from rain to snow. Snow accumulations of 1 to 3 inches is expected with locally higher amounts possible. Slick and hazardous travel conditions are expected, including during the morning commute to work and school. * WHERE...Portions of Central and South Central Kansas. * WHEN...Until noon CST today. * ADDITIONAL DETAILS...Winds gusting as high as 45 mph will cause widespread blowing and drifting snow and reduced driving visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow and blowing snow means periods of snow and blowing snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
1 follow-up statement
601 WWUS43 KICT 111659 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 1059 AM CST Thu Jan 11 2018 KSZ049-051-052-111800- /O.CAN.KICT.WS.W.0001.000000T0000Z-180111T1800Z/ Saline-McPherson-Marion- Including the cities of Salina, McPherson, Hillsboro, Marion, and Peabody 1059 AM CST Thu Jan 11 2018 ...WINTER STORM WARNING IS CANCELLED... Accumulating snow had ended across the area, however strong and gusty northwest winds will continue to create areas of blowing snow and reduced visibilities. $$ KSZ032-033-047-048-050-053-067>069-082-083-091-111800- /O.CAN.KICT.WW.Y.0001.000000T0000Z-180111T1800Z/ Russell-Lincoln-Barton-Ellsworth-Rice-Chase-Reno-Harvey-Butler- Kingman-Sedgwick-Harper- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Lyons, Sterling, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, and Attica 1059 AM CST Thu Jan 11 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... Accumulating snow and wintry precipitation has ended and the winter weather advisory has been cancelled. $$ KSZ070>072-092>096-098-111800- /O.CAN.KICT.WW.Y.0001.000000T0000Z-180112T0000Z/ Greenwood-Woodson-Allen-Sumner-Cowley-Elk-Wilson-Neosho- Chautauqua- Including the cities of Eureka, Madison, Yates Center, Iola, Humboldt, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, and Cedar Vale 1059 AM CST Thu Jan 11 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... A light wintry mix or snow flurries will linger into the early afternoon hours, but accumulating snow is not anticipated. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this winter storm warning went out at Jan 11, 3:04 AM CST, 20 minutes earlier.
Area forecast discussion, Jan 11, 3:04 AM CST, 20 minutes before
Area Forecast Discussion National Weather Service Wichita KS 304 AM CST Thu Jan 11 2018 .SHORT TERM...(Today through Saturday night) Issued at 304 AM CST Thu Jan 11 2018 Impacts of snow, wind and potential for some ice are the main concerns this morning into the early afternoon as the first significant Winter event of the season affects the area. Satellite water vapor shows the rather impressive vorticity swirl in the shortwave upper trof moving over central Oklahoma at 08z. Timing is everything this morning as the upper trof lifts northeast over the area and strong cold advection to support the changeover to snow slides southeast. Recent lightning across central Kansas supports the weak elevated instability the models have been advertising. Point forecast soundings and cross sections continue to show some overlap of elevated frontogenesis and instability as it becomes cold enough for snow across central Kansas centered either side of 12z as the vort max moves northeast across the area. This looks to support an axis of heavier snow accum potential within the lighter snow accum field through the morning. Latest short term consensus would put this either side of a HUT-MPR-Abilene line where locally 4 plus inch amounts will be possible. The next concern is with some freezing rain/drizzle and ice accum potential along and east of the KS turnpike corridor as the surface cold front and colder sub-freezing surface air looks to outrun the colder air aloft and cloud ice for a time. While light, there could be enough ice to make travel slick and hazardous. The scenario of the snow and ice combined with the strong north winds will justify expanding the Winter Weather Advisory further east into parts of southeast Kansas. Also plan to upgrade to a Winter Storm Warning for a few counties in central Kansas where confidence is higher now in attaining greater snow totals and a greater weather impact. Beyond today, it will just be flat out frigid as we go into the start of the weekend, especially where there is significant snow cover. A reinforcing shot of colder, Arctic air still looks to plunge south Friday night into Saturday. Darmofal .LONG TERM...(Sunday through Wednesday) Issued at 304 AM CST Thu Jan 11 2018 The mean eastern NOAM upper longwave will send another shot of reinforced Arctic air south across the central CONUS Sunday night into Monday and will keep the region in the freezer through Tuesday. Modest chances for light snow with the associated upper trof/low dropping down across the Upper Midwest, though the main impact will continue to be the cold and low wind chills. KED && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1148 PM CST Wed Jan 10 2018 A strong storm system and associated cold front will blast across the region tonight through Thursday morning, with accompanying widespread precipitation, MVFR-IFR conditions and strong/gusty north winds. Precipitation-type will be initially rain, although as colder air filters south the rain will change to snow from northwest to southeast overnight into early Thursday morning. May see a brief period of light freezing drizzle, freezing rain and/or sleet at the onset before changing to all snow. ICT has potential to see around one inch snow accumulation before snow ends mid/late morning Thursday, with HUT-SLN-GBD-RSL in the 1-3 inch range. CNU will see less than an inch, although patchy freezing drizzle and/or sleet is still possible across southeast KS. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 30 10 29 12 / 80 0 0 10 Hutchinson 27 7 26 8 / 90 0 10 10 Newton 27 7 26 9 / 90 0 10 10 ElDorado 31 9 29 11 / 80 0 10 10 Winfield-KWLD 34 11 31 13 / 60 0 0 0 Russell 25 6 25 6 / 80 0 10 10 Great Bend 27 6 27 7 / 90 0 10 10 Salina 26 6 22 7 / 100 0 20 10 McPherson 26 4 24 7 / 100 0 10 10 Coffeyville 48 12 31 15 / 50 10 0 0 Chanute 41 10 29 12 / 80 10 0 10 Iola 39 9 28 12 / 80 10 0 10 Parsons-KPPF 47 11 30 13 / 60 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until noon CST today for KSZ032-033-047- 048-050-053-067>069-082-083-091. Winter Storm Warning until noon CST today for KSZ049-051-052. Winter Weather Advisory from 9 AM this morning to 6 PM CST this evening for KSZ070>072-092>096-098. && SHORT TERM...KED LONG TERM...KED AVIATION...ADK
Hazardous weather outlook, Jan 10, 9:23 PM CST, 6 hours 1 minute before
Hazardous Weather Outlook National Weather Service Wichita KS 923 PM CST Wed Jan 10 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-120330- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 923 PM CST Wed Jan 10 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Rain will change to snow after midnight across central Kansas, with snow reaching the Turnpike corridor around 5 or 6 am. A brief period of freezing drizzle, freezing rain or sleet is possible at the onset of snow. Snow accumulations up to around one inch are expected overnight across central Kansas. Strong and gusty north winds will accompany the snow, resulting in poor visibility at times. Roads will become slick. Please refer to the winter weather advisory for more details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Rain will continue to change to snow southeast of the Turnpike corridor after about 6 am Thursday. A brief period of freezing drizzle, freezing rain or sleet is possible at the onset of snow. Snow accumulations southeast of the Turnpike will generally be one inch or less. Total snow accumulations across central Kansas will be in the 1 to 4 inch range before snow tapers off around the noon hour. Strong and gusty north winds will accompany the snow, resulting in poor visibility at times. Blowing and drifting snow is likely, and roads will be slick. Please refer to the winter weather advisory for more details. Sub-zero wind chills are expected periodically from Thursday night into early next week. There will be a slight chance for light snow or flurries across the area Monday, but little if any accumulation is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Nearby
Winter Storm Warnings in Kansas, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.